Ohio, 2014

Flooding in Ohio, June 28, 2014

June 28, 2014 · NWS ILN · 5 events in 2 counties and zones

Slow moving storms in the vicinity of a cold front produced heavy rainfall and localized flooding in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving storms in the vicinity of a cold front produced heavy rainfall and localized flooding in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 28, 12:38 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 28, 12:38 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
138 PM EDT SAT JUN 28 2014

.SYNOPSIS...
A WARM AND HUMID AIR MASS COMBINED WITH MID LEVEL DISTURBANCES
MOVING ACROSS THE REGION WILL RESULT IN SHOWERS AND THUNDERSTORMS
AT TIMES THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONTINUE TO SEE WEAK TO MODEST DEVELOPMENT OF SHOWERS INTO
STRONGER STORMS CAPABLE OF PRODUCING THUNDER OVER WESTERN
INDIANA...WHICH WAS IN THE CLEAR SKIES WHEN MORNING BROKE. THE
CLUSTER OF STORMS IN CENTRAL KY WILL TRACK NNE AND INTO CWA BUT
THE MAJORITY OF SHOWERS WILL NOT GET ENOUGH OF A KICK TO CREATE
THUNDER TODAY. BY THE TIME ENOUGH SURFACE HEATING OCCURS...THE SUN
WILL BE SETTING. AT THIS TIME...ALL OF THE SHOWER ACTIVITY WILL
BEGIN TO DIMINISH SIGNIFICANTLY WITH ONLY THE STRONGER
THUNDERSTORMS LINGERING AS A SHOWER INTO THE EVENING HOURS BEFORE
DISSIPATING ALTOGETHER.

THE SHORTWAVE THAT IS SUSPECT OF PRODUCING THESE SHOWERS IS
PROGGED TO LIFT NORTHEAST AND OUT OF THE REGION LATE TODAY AND
SHOULD HELP TURN OFF ANY RAIN CHANCES FROM SW-NE.

HIGHS CONTINUE TO BEEN MUTED IN THE SW 2/3 OF FCST AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
EXPECT CONVECTION TO DIMINISH IN COVERAGE QUITE A BIT WITH THE
LOSS OF HEATING BUT SHOULD STILL SEE SOME ACTIVITY WELL INTO THE
EVENING BEFORE COMPLETELY DISSIPATING. A SHORT WAVE WILL MOVE
ACROSS THE GREAT LAKES ON MONDAY PROVIDING FORCING FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS ON SUNDAY. WHILE THERE ARE SOME TIMING
DIFFERENCES IN THE VARYING MODEL SOLUTIONS...IT DOES APPEAR THAT
COVERAGE WILL BE MAXIMIZED DURING PEAK HEATING WITH ENOUGH
DYNAMICS TO CONTINUE ACTIVITY INTO THE NIGHT. THERE IS THE
POTENTIAL FOR ANOTHER SHORT WAVE TO CROSS THE REGION A BIT
EARLIER ON MONDAY. IF THIS TIMING HOLDS THEN THE CHANCE OF
FURTHER SHOWERS AND THUNDERSTORMS WILL NOT BE AS HIGH AS OVER THE
WEEKEND. TEMPERATURES DURING THE NIGHT WILL BE QUITE MILD WITH
PERHAPS LITTLE VARIATION BETWEEN SATURDAY NIGHT LOWS AND SUNDAY
NIGHT LOWS. HIGHS WILL BE AT LEAST PARTIALLY DEPENDENT ON COVERAGE
OF CLOUDS AND STORMS. APPEARS THAT THERE SHOULD BE A SLIGHT
WARMING TREND DURING THIS TIME PERIOD.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A COLD FRONT WILL MOVE INTO THE REGION ON TUESDAY WHICH WILL ONCE
AGAIN ENHANCE THE CHANCE OF SHOWERS AND THUNDERSTORMS. IT APPEARS
THAT THIS BOUNDARY WILL SLOW DOWN CONSIDERABLY AND PERHAPS EVEN
BRIEFLY STALL NEAR OR JUST EAST OF THE AREA BEFORE MOVING OFF ON
THURSDAY. WITH THE BOUNDARY IN PROXIMITY CANNOT COMPLETELY RULE
OUT SOME ACTIVITY ON WEDNESDAY. HIGH PRESSURE WILL BUILD IN
THURSDAY AND FRIDAY WITH A COOLER AND DRIER AIR MASS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SCATTERED SHOWER ACTIVITY WILL AFFECT KCVG AND KLUK WITH SOME
THUNDERSTORMS BECOMING A DISTINCT POSSIBILITY IN THE NEXT FEW
HOURS BUT NOT NECESSARILY AFFECTING THE TAF SITES. SHOWERS HITTING
KDAY AND KILN WILL OCCUR EARLY AND LIKELY NOT REACH ANY STRENGTH
TO SEE THUNDERSTORMS TODAY. AT KCMH/KLCK THERE COULD STILL BE A
STORM POP AS TEMPERATURES THERE HAVE BUMPED TOWARDS 90 DEGREES AND
CONVECTION COULD STILL INITIATE WHERE SUNSHINE IS STILL ABUNDANT.

HIGHER CLOUDS AT 12-15KFT WILL PREVAIL TONIGHT AND INTO TOMORROW.
LOWER STRATOCU AND CU WILL DISSIPATE OVERNIGHT IN MOST SPOTS AND
IF SKIES CLEAR OUT A LITTLE IN THE 12-15KFT RANGE...FOG MAY
DEVELOP IN THE PREDAWN HOURS.

SHOWERS AND THUNDERSTORMS WILL LIKELY INITIATE TOMORROW IN THE
LATE MORNING AND MOVE INTO OHIO FROM INDIANA AND AFFECT WESTERN
TAF SITES LATE IN THE PERIOD.

OUTLOOK...SHOWERS MAY BRING MVFR CIGS MONDAY AND THUNDERSTORMS ARE
POSSIBLE TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...FRANKS
SHORT TERM...
LONG TERM...
AVIATION...FRANKS
Hazardous weather outlook, Jun 28, 2:11 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
311 PM EDT SAT JUN 28 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-291915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
311 PM EDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP DURING THE DAY
AND CONTINUE INTO EVENING. WHILE SEVERE STORMS ARE NOT EXPECTED...
SOME STORMS WILL MOVE VERY SLOWLY WHICH MAY RESULT IN VERY HEAVY
RAIN IN SOME LOCATIONS. THEREFORE...LOCALIZED FLOODING IS
POSSIBLE. A FEW STORMS MAY ALSO PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HATZOS

In the hours before

Special weather statement, Jun 28, 1:41 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
241 PM EDT SAT JUN 28 2014

OHZ046-281915-
DELAWARE OH-
241 PM EDT SAT JUN 28 2014

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DELAWARE COUNTY THROUGH
315 PM EDT...

AT 240 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ALUM CREEK
STATE PARK...MOVING NORTH AT 10 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SUNBURY.

ALSO...ALUM CREEK STATE PARK AND GALENA ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

LAT...LON 4033 8300 4030 8279 4013 8288 4016 8300
Special weather statement, Jun 28, 1:59 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
259 PM EDT SAT JUN 28 2014

OHZ055-056-281930-
FRANKLIN OH-LICKING OH-
259 PM EDT SAT JUN 28 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING AND
NORTHEASTERN FRANKLIN COUNTIES THROUGH 330 PM EDT...

AT 257 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR SUMMIT
STATION...MOVING NORTHEAST AT 15 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...PATASKALA AND NEW
ALBANY.

ALSO...BEECHWOOD TRAILS...JERSEY AND ALEXANDRIA ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3993 8268 3993 8270 3996 8286 4013 8286
      4011 8258

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Franklin

When
June 28, 2:57 PM EST to 3:57 PM EST
Where
Franklin County, 0.87 mi NE of Headleys Corners to 0.09 mi N of Headleys Corners
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.060, -82.810

Ponding of water occurred on roads near New Albany due to heavy rain.

Flood, Franklin

When
June 28, 3:40 PM EST to 4:40 PM EST
Where
Franklin County, 0.53 mi E of Blacklick Estaes to 0.14 mi ENE of Blacklick Estaes
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.900, -82.860

Ponding of water was reported over several streets due to heavy rainfall.

Flood, Licking

When
June 28, 3:46 PM EST to 4:46 PM EST
Where
Licking County, 1.26 mi WSW of Summit Station to 1.15 mi WSW of Summit Station
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.990, -82.770

Taylor Road was blocked by high water caused by heavy rainfall.

Flood, Licking

When
June 28, 5:20 PM EST to 6:20 PM EST
Where
Licking County, Columbia Center to 0.55 mi NE of Columbia Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.000, -82.700

High water was reported in the area of Columbia Road at Broad Street due to heavy rainfall.

Flood, Licking

When
June 28, 5:31 PM EST to 6:31 PM EST
Where
Licking County, 1.26 mi WSW of Summit Station to 1.14 mi WSW of Summit Station
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.990, -82.770

High water remained across Taylor Road due to earlier heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521242, 521243, 521244, 521245, 521246.